Last Post

In my last post I wrote that I had not had any side effects from the hormone treatment. Not for the first time I was a bit premature. Within two hours of publishing that blog post, something started happening in my body, which would, over the next few hours, supersede all previous bad experiences as it became the worst event in my life, ever. Really!!

It started out with the chills, a slightly raised temperature and aches and pains in my chest, arms, shoulders etc. Almost everywhere in fact. The symptoms were similiar to those of flu, although it could not have been that as I had my flu vaccination back in the autumn. The special jab for over 65s (how does flu know how old you are?).

Similar symptoms also, to the infection that saw me hospitalised earlier this year. A voice somewhere in the labyrinth of my mind was screaming, “not the hospital again, not another bloody catheter! I won’t go!” I fought off the rising panic, realising that it was likeley to be side effects from the hormones and I should wait and see how it developed. I phoned my eldest daughter, Melanie, and explained the situation and asked if she could check on me in three hours, which of course she agreed to do.

This had all begun at about 3pm and when Melanie called at around 6pm, I was in quite a bad way. A couple of years ago I had gout in my ankle. It only lasted a couple of days as it was quickly identified as a side effect (pattern forming) of a drug I had been prescibed for acid reflux. I can testify however, that gout is one of the most painful experiences you can have. The pain I was feeling this time made gout seem trivial. I felt as if I had been beaten soundly with a baseball bat and then rolled down the side of a mountain. I hurt badly.

A readthrough of the possible side effects of Decapeptyl SR 11.25, reinforced my fears that the drug was responsible for my condition. The only effect that I seemed not to have, was blurred vision. Handy really, as at least I was able to read which ones I did have.

I curled up into a foetal position in which I remained for most of the night. I hardly dared move as the pain was so intense. The responsibility for checking on me passed to my younger daughter, Jo, but apart from checking to see if I was alive, there was nothing that could be done. I just had to ride it out. I drifted in and out of sleep, or consciousness, until 5am. The whole episode had lasted for fourteen hours and left me in a dire state, like a blob of jelly.

For the next 24 hours I was feeling very weak and severely depressed. My mind toying with the idea of not having treatment. Was it possible that the cure could be worse than the disease? Would I be sacrificing quality of life in attempting to gain more quantity of life? My experience so far, is that it would not be worth it. I still have ten weeks before my next injection is due and if there are no similar episodes before then, well I guess I would continue with the treatment. Once again it is wait and see.

11 thoughts on “Last Post

  1. Sorry to hear of your pain and reaction Pete, I do know what some of that is like..
    I can ride mine out a bit…as you are with help from faminly, aren’t they great?
    But also I take anything the docs give me and seek their help at anytime…as I feel my comfort is paramount to beating this thing…a,lot the very best mate.

    Like

  2. OMG! I had no reaction at all like like this to any of my hormonal drugs. All were pretty much menopausal-like. They included Lupron, casodex, zytiga, and xtandi.

    I hope you can get in to see your GP about this. It sounds serious enough to warrant another visit.

    Like

  3. Peter, if anyone can beat this it’s you. Keep writing your blog and keep us informed. All the very best to you. I’m thinking of you in your hour of need.

    Like

  4. Thanks for sharing. Sorry to hear of the awful side effect and I trust it is a one off event. Getting the balance right about quality of life is always challenging. Take care. Cheers, Phil

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.